Alert archive / Texas / Severe Thunderstorm Warnings in 2006

Severe Thunderstorm Warning 49, NWS Shreveport, LA

March 18, 2006Panola County, Texas

NWS Shreveport, LA issued this severe thunderstorm warning at Mar 18, 2006, 3:07 PM CST for Panola County, Texas. It was in force for 23 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Mar 18, 2006, 3:07 PM CST (21:07 UTC)
Expired
Mar 18, 2006, 3:30 PM CST
In force
23 min
Issued by
NWS Shreveport, LA
Area
Counties, with a storm outline in the text

County Panola County, TX

The radar

The Shreveport radar (KSHV), 56 km from the middle of the area, began a volume at 21:08 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Mar 18, 3:20 PM CSTHAIL 0.75Gary City, TXGROCER IN GARY CITY

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Shreveport, LA (KSHV), launched 12:00Z, 9.1 hours before the alert went out and 65 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Shreveport, LA at 12:00Z on 2006-03-18Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Shreveport, LA at 12:00Z on 2006-03-18The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 52 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1172 m above ground
0-6 km bulk shear
62 kt
0-1 km storm-relative helicity
52 m²/s²
0-3 km storm-relative helicity
736 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS54 KSHV 182109
SVRSHV
TXC365-182130-
/O.NEW.KSHV.SV.W.0049.060318T2107Z-060318T2130Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE SHREVEPORT LA
307 PM CST SAT MAR 18 2006

THE NATIONAL WEATHER SERVICE IN SHREVEPORT HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  PANOLA COUNTY IN NORTHEAST TEXAS

* UNTIL 330 PM CST

* AT 304 PM CST...SHREVEPORT NATIONAL WEATHER SERVICE DOPPLER RADAR
  INDICATED A SEVERE THUNDERSTORM.  THIS STORM WAS LOCATED 17        
  MILES SOUTHWEST OF CARTHAGE...AND WAS MOVING EAST NEAR 50 MPH.

* ANY BOATERS ON LAKE MERVOUT NEED TO CLEAR THE WATER IMMEDIATELY 
AND TAKE SHELTER                       

THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE
IMMEDIATELY FOR DAMAGING WINDS...DESTRUCTIVE HAIL...AND DEADLY CLOUD
TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...
PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS.

REPEATING...THE NATIONAL WEATHER SERVICE HAS ISSUED A SEVERE
THUNDERSTORM WARNING FOR...
  PANOLA COUNTY IN NORTHEAST TEXAS
UNTIL 330 PM CST.

LAT...LON 3226 9449 3198 9448 3201 9407 3227 9411

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Shreveport, LA wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 18, 3:01 PM CST, 6 minutes earlier.

Area forecast discussion, Mar 18, 3:01 PM CST, 6 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SHREVEPORT LA
301 PM CST SAT MAR 18 2006

.SHORT TERM /TONIGHT THROUGH TUESDAY NIGHT/...ROUND ONE HAS COME AND
GONE...AND ROUND TWO IS ON ITS WAY.  A SERIES OF UPPER-LEVEL
DISTURBANCES...SPAWNED BY A LONGWAVE TROUGH IN THE WESTERN UNITED
STATES...CONTINUES TO TRAVERSE THE FOUR STATE REGION THIS
AFTERNOON.  AS THESE DISTURBANCES COMBINE WITH UPGLIDE ON THE 305K
THETA SURFACE AND LOWER CONDENSATION PRESSURE DEFICITS...RAIN HAS
DEVELOPED.  MOST OF THE PRECIPITATION HAS BEEN CONFINED TO AREAS
GENERALLY NORTH OF IH-20 THUS FAR.  FOR THE MOST PART...IT LOOKS
LIKE MOST OF THE PRECIPITATION SHOULD STAY ACROSS THIS REGION.

MOST OF THE ENHANCED ISENTROPIC FORCING SPARKED BY THE SECOND
SHORTWAVE SHOULD MOVE INTO SOUTHERN OKLAHOMA TONIGHT.  AS SUCH...I
THINK MOST OF THE PRECIPITATION ASSOCIATED WITH THE NORTH TEXAS
RAIN/THUNDERSTORM AREA SHOULD REMAIN OVER THIS REGION /AT LEAST FOR
THE EVENING HOURS/.  SOUNDINGS FROM AROUND THE AREA SHOW NO
SURFACE-BASED INSTABILITY.  HOWEVER...ELEVATED THUNDERSTORMS WILL
REMAIN POSSIBLE INTO TONIGHT AS MODEL FORECAST SOUNDINGS SHOW SOME
ELEVATED INSTABILITY.  THIS WILL BE ESPECIALLY TRUE OVER THE MORE
WESTERN PARTS OF OUR FORECAST AREA...ROUGHLY NORTHWEST OF A TYLER TO
NASHVILLE LINE.

ALL THINGS POINT TOWARD THINGS BECOMING MORE CONVECTIVE IN NATURE
SUNDAY.  OF COURSE...THIS IS PARTIALLY DEPENDENT UPON THE MOVEMENT
OF THE WARM FRONT WHICH REMAINS ENSCONCED OVER SOUTH-CENTRAL TEXAS
THIS AFTERNOON.  THE FRONT SHOULD BEGIN MOVING NORTHWARD IN EARNEST
SUNDAY AS THE LONGWAVE TROUGH PLODS TOWARD THE PLAINS.  THE MAIN FLY
IN THE OINTMENT WITH THIS HAPPENING REVOLVES AROUND ANY ONGOING
PRECIPITATION AREAS.  BASICALLY...THE CLOUD DEBRIS COULD INHIBIT THE
NORTHWARD PROGRESSION OF THE BOUNDARY.

RIGHT NOW...I THINK THE BOUNDARY MIGHT MAKE IT JUST NORTH OF THE
IH-20 CORRIDOR.  THE COMBINATION OF FRONTOGENETICAL AND ISENTROPIC
FORCING SHOULD ALLOW RAIN TO PERSIST OVER NORTHERN PARTS OF THE
FORECAST AREA.  MEANWHILE...IN THE WARM SECTOR...KINEMATIC FIELDS
SHOULD STRENGTHEN AND ALLOW 850MB THETA-E VALUES TO APPROACH 330K.
AS THE UPPER-LEVEL TROUGH APPROACHES OUR REGION SUNDAY NIGHT...
DIFFLUENCE SHOULD INCREASE IN THE 500MB TO 250MB LAYER AS THE RIGHT
ENTRANCE REGION OF THE UPPER JET MOVES TOWARD OUR AREA.  SURFACE TO
1KM SHEAR VALUES ARE EXPECTED TO RANGE FROM 25 TO 35 KNOTS /WITH A
LITTLE HIGHER MAXIMUM NEAR THE WARM FRONT/...WHICH IS SUFFICIENT FOR
SEVERE THUNDERSTORM DEVELOPMENT.  AS SUCH...I WILL MENTION THE
POSSIBILITY OF SEVERE THUNDERSTORMS IN THE TEXT AND GRIDDED FORECAST
BEGINNING SUNDAY NIGHT.

A SQUALL LINE OF THUNDERSTORMS IS EXPECTED TO DEVELOP AHEAD OF THE
COLD FRONT TO OUR WEST SUNDAY NIGHT.  THE LINE OF STORMS WILL
PROBABLY MOVE THROUGH THE FOUR STATE REGION MONDAY MORNING...WITH A
MORE SUBSIDENT MOTION POISED TO MOVE INTO THE REGION BY MONDAY
NIGHT.  WE PROBABLY WILL NOT TOTALLY CLEAR OUT UNTIL TUESDAY...WHEN
A SECONDARY COLD FRONT MOVES THROUGH THE REGION.  RIDGING SHOULD
THEN TAKE CONTROL OF OUR WEATHER WITH MAINLY DRY CONDITIONS FOR THE
MIDDLE OF THE WEEK.

.LONG TERM /WEDNESDAY THROUGH SATURDAY/...A FAIR AMOUNT OF
UNCERTAINTY REMAINS IN THE DAY 4 THROUGH 7 PERIOD OF THE FORECAST.
AS SUCH...I EXPECT TO MAKE VERY FEW CHANGES IN THE EXTENDED.

SURFACE HIGH PRESSURE AND A NEARLY ZONAL FLOW ALOFT IS EXPECTED TO
CONTROL OUR WEATHER FOR THE MIDDLE OF THE WEEK.  ANOTHER UPPER-LEVEL
STORM SYSTEM IS EXPECTED TO MOVE INTO THE PLAINS WEDNESDAY NIGHT.
AS THIS FEATURES MOVES EAST...IT SHOULD PUSH A WEAK FRONT THROUGH
THE FORECAST AREA DURING THE DAY THURSDAY.  WITH RATHER ANEMIC
MOISTURE RETURN AHEAD OF THIS SYSTEM /NOT TO MENTION MEDIUM-RANGE
MODEL CONSISTENCY ISSUES/...I PLAN ON KEEPING RAIN CHANCES LOW FOR
THIS SYSTEM TO SEE HOW THINGS PAN OUT.  AFTER THIS SYSTEM MOVES
THROUGH...LOOK FOR DRIER CONDITIONS HEADING INTO THE WEEKEND UNDER
AN INCREASING ANTICYCLONIC FLOW ALOFT.

THANKS TO THE HYDROMETEOROLOGICAL PREDICTION CENTER AT NCEP...AS
WELL AS WFOS IN FORT WORTH...TULSA...AND JACKSON FOR COLLABORATION
TODAY.

&&

.PRELIMINARY POINT TEMPS/POPS...
SHV  47  56  50  63 / 100 100  90  60
MLU  47  54  51  63 / 100 100 100  80
DEQ  45  49  46  58 / 100 100  90  40
TXK  45  48  48  60 / 100 100  90  50
ELD  45  50  46  59 / 100 100 100  70
TYR  49  58  55  71 / 100  90  90  40
GGG  50  58  52  68 / 100  90  90  40
LFK  56  67  58  75 /  60  60  90  50

&&

.SHV WATCHES/WARNINGS/ADVISORIES...
AR...NONE.
LA...NONE.
OK...NONE.
TX...NONE.
&&

BUTTS
Hazardous weather outlook, Mar 18, 11:48 AM CST, 3 hours 19 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SHREVEPORT LA
1148 AM CST SAT MAR 18 2006

ARZ050-051-059>061-070>073-LAZ001>006-010>014-017>022-OKZ077-TXZ096-
097-108>112-124>126-136>138-149>153-165>167-191200-
ANGELINA-BIENVILLE-BOSSIER-BOWIE-CADDO-CALDWELL-CAMP-CASS-CHEROKEE-
CLAIBORNE-COLUMBIA-DE SOTO-FRANKLIN-GRANT-GREGG-HARRISON-HEMPSTEAD-
HOWARD-JACKSON-LA SALLE-LAFAYETTE-LINCOLN-LITTLE RIVER-MARION-
MCCURTAIN-MILLER-MORRIS-NACOGDOCHES-NATCHITOCHES-NEVADA-OUACHITA-
PANOLA-RED RIVER LA-RED RIVER TX-RUSK-SABINE LA-SABINE TX-
SAN AUGUSTINE-SEVIER-SHELBY-SMITH-TITUS-UNION AR-UNION LA-UPSHUR-
WEBSTER-WINN-WOOD-
1148 AM CST SAT MAR 18 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST OKLAHOMA...NORTHEAST
TEXAS...SOUTHWEST ARKANSAS...NORTHWEST...AND NORTH CENTRAL LOUISIANA.

.DAY ONE...THIS AFTERNOON AND TONIGHT...
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

A SERIES OF DISTURBANCES WILL CONTINUE TO BRING WIDESPREAD RAIN...
ALONG WITH SCATTERED THUNDERSTORMS...TO THE FOUR STATE REGION
THROUGH TONIGHT.  ANY OF THE THUNDERSTORMS COULD PRODUCE OCCASIONAL
CLOUD TO GROUND LIGHTNING AND WIND GUSTS TO 30 MILES AN HOUR.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY...
THERE IS A RISK OF SEVERE THUNDERSTORMS MONDAY OVER THE FOUR STATE
REGION.  DAMAGING WINDS IN EXCESS OF 60 MILES AN HOUR AND HAIL
GREATER THAN THREE QUARTERS OF AN INCH IN DIAMETER ARE THE MAIN
SEVERE WEATHER RISKS.

RAIN AND SCATTERED THUNDERSTORMS ARE EXPECTED TO PERSIST THROUGH
MONDAY...AS A SERIES OF UPPER LEVEL DISTURBANCES MOVE ACROSS
THE REGION.  A STRONGER UPPER LEVEL LOW PRESSURE SYSTEM IS
FORECAST TO MOVE INTO THE PLAINS MONDAY...PUSHING A COLD FRONT
INTO OUR REGION...AND RESULT IN THE DEVELOPMENT OF A LINE OF
THUNDERSTORMS.  WITH AMPLE INSTABILITY AND JET STREAM DYNAMICS...SOME
OF THE THUNDERSTORMS COULD BE SEVERE.

.SPOTTER INFORMATION STATEMENT...
ACTIVATION OF EMERGENCY MANAGERS...SKYWARN NETWORKS...AND STORM
SPOTTERS...SHOULD NOT BE NEEDED TODAY OR TONIGHT.

BUTTS

The office that day

Everything else NWS Shreveport, LA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 18, 2:42 PM CSTSevere Thunderstorm WarningSHVRusk36 min

Nearby

Severe Thunderstorm Warnings in Texas, 2006Every severe thunderstorm warning in 2006

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.